Maine, 2022Winter Storm in Maine, February 3 to 4, 2022
February 3 to 4, 2022 · NWS GYX · 14 events in 14 counties and zones
Broad southwest flow and a mild February air mass was in place across the region on the 3rd. As a very slow moving cold front approached New England precipitation overspread the area.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad southwest flow and a mild February air mass was in place across the region on the 3rd. As a very slow moving cold front approached New England precipitation overspread the area. Given how warm temperatures were, precipitation started as rain. As high pressure built into Quebec through midnight the northern end of the cold front accelerated southward through New England. Rain changed to snow from north to south. A weak wave of low pressure formed and rode northeast along the boundary. This enhanced precipitation during the morning of the 4th. Precipitation ended as snow for all areas during the evening of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 3, 10:51 AM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Feb 3, 10:51 AM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1051 AM EST Thu Feb 3 2022
.SYNOPSIS...
Mild weather is expected into this afternoon before a cold
front starts to drop south into the area. This cold front will
bring light rain south of the mountains with a mix of rain and
snow changing to all snow across the mountains. Low pressure
will track along the front tonight through Friday bringing a
swath of heavy precipitation as temperatures allow for a
transition to a brief wintry mix and then snow from north to
south. Cold high pressure builds in over the weekend before
shifting offshore late Sunday. An upper trough approaches early
next week bringing scattered snow showers while a coastal system
passes well offshore.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1051 AM Update... No significant changes to the near term
forecast through this afternoon as incoming 12Z guidance is
painting a similar picture to the previous forecast cycle.
Current water vapor imagery is showing an impressive moisture
plume stretching from the east Pacific into Ohio and Mississippi
Valleys. All the while a cold front is advancing southward
through the St Lawrence Valley with temperatures expected to
drop below freezing across the far north over the next few
hours. Have made minor changes to temperatures and PoPs to
capture the latest observations and trends in mesoscale
guidance.
Update...
Have updated the forecast based on current conditions and latest
mesoscale models. Will be issuing a Special Weather Statement
for a couple pockets of light freezing rain possible in the near
term portion of the forecast for northern locations.
Temperatures will continue to climb above freezing in those
locations this morning.
Otherwise, made some adjustments and raised the pops per current
radar imagery and surface observations this morning.
Prev Disc...
A complex and interesting winter storm will evolve over the
forecast area this afternoon and tonight full of many ptypes and
heavy precipitation. The 00Z model suite, ensemble solutions
and mesoscale models continue to depict a cold front cross the
region this afternoon and evening with some timing differences
between run to run and individual model solutions.
A steady snow will develop across the north this afternoon as a
high plume of moisture rides up along the frontal system well
in advance of low pressure of the central Appalachian Chain.
It will be another mild day with temperatures reaching the mid
to upper 30s in the north to the lower to mid 40s across the
south.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
As cold air is drawn into central portions of the region, any
leftover rain will change to snow in central portions of Maine
and New Hampshire. As the wave of low pressure approaches the
Northeast later tonight, the rain will change to mixed
precipitation over southern areas. Max temperatures aloft
suggest that freezing rain will be followed by a period of heavy
sleet. About a quarter to a half inch of freezing rain
accumulation can be expected over far southern Maine and
southernmost New Hampshire, however there are signals suggesting
to could be locally higher in some locations. Model soundings
and ensemble solutions then suggest that the depth of the cold
layer will increase leading to a longer period of heavy sleet
as well. Have forecast around an inch of sleet to occur, however
this too could be locally higher. This potentially long period
of sleet continues to be supported by the models as well as the
GYX probabilistic data plots.
This shift in ptypes occurs as cold air enters the region
arrives overnight and Friday morning over southern areas with
heavy, wet snow to fall as well. The QPF is high as well with up
to a couple inches of combined water equivalent in the high
moisture plume band. This all leads up to an extremely difficult
commute on Friday morning with icy conditions. This mess
transitions to all snow over southern areas during the day.
Winter Storm Warnings have been issued over all zones except
for a Winter Weather Advisory for coastal Rockingham County.
Over southern areas, this decision was based on the combined
impact of sleet,freezing rain and snow especially with the
timing near the Friday Morning commute. Slushy roads will
freeze up across portions of the region. Over central and
northern areas snowfall amounts will meet or exceed warning
levels.
There will be a very sharp cutoff in the snowfall amounts over
portions of southern Maine and south-central New Hampshire. This
includes the Portland area where confidence levels are uncertain
where the sharp cutoff of very heavy snow will be.
Snowfall rates may be high as well across the region leading to
very low visibilities. Highest snowfall totals will be across
central and northern areas where some communities will receive a
foot of snow with areas of higher amounts.
This mess begins to exit the region late in the day Friday and
Friday evening as low pressure scoots through the Gulf of Maine
and into the Canadian Maritimes.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
After an extended period if busy weather, things quiet down in the
long term forecast period.
Friday night low pressure departs and any lingering snow showers
will end except over upslope mountain areas. In the wake of the
departing storm a fresh shot of cold air on a gusty northwest wind
will arrive. High pressure will build in for Saturday and Sunday. A
few upslope snow showers are possible Saturday over the
mountains but otherwise the weekend will be dry. After a cold
Saturday Night a moderating temperature trend will start Sunday
Afternoon as we get onto the backside of the high and a
developing southwest flow. This general trend will continue into
the start of next week. An ocean storm may throw some moisture
toward the coast Tuesday or Tuesday night with some clouds and a
chance of snow showers. More high pressure builds in for the
middle of the week. Max Temperatures over southern areas will be
above freezing while northern areas will see temperatures in
the upper 20s to near 30. The warmest days of the forecast
period will likely be Wednesday and Thursday when temperatures
will approach the lower 40s over southern most NH and the lower
30s over northern areas.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Short Term...Scattered -SHRA and areas of fog south of the
mountains and -SHSN over northern areas expected this morning
will bring visibility restrictions as well as IFR and LIFR
conditions. Precipitation becomes steady this afternoon through
tonight from north to south with a transition from rain to snow
and mixed precipitation with IFR to LIFR conditions expected.
Long Term...Conditions improving conditions to mvfr-vfr Friday
night and Saturday south of the mountains as high pressure
builds in. VFR conditions for Sunday and Monday. Tuesday an
ocean storm may result in areas of MVFR along coastal areas.
&&
.MARINE...
Short Term...Have issued SCAs for the outer waters for today as
a southwesterly flow increases over the waters ahead of an
approaching front. This flow becomes northwest tonight before
backing to the northeast late at night and remaining gusty. SCAs
have been issued for the bays as well, however their winds do
not reach SCA thresholds until tonight.
Mariners need to be aware that heavy mixed precipitation will be
falling over the coastal waters late tonight through Friday.
Long Term...SCA level wind and waves Friday Night and Saturday on a
gusty NW wind behind departing low pressure. High pressure
builds over the waters Sunday and early next week with
conditions below SCA levels.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST Friday for MEZ007>009-
012>014-033.
Winter Storm Warning from 7 PM this evening to 7 PM EST Friday
for MEZ018>028.
NH...Winter Storm Warning until 7 PM EST Friday for NHZ001>006.
Winter Storm Warning from 7 PM this evening to 7 PM EST Friday
for NHZ007>013-015.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for
NHZ014.
MARINE...Small Craft Advisory from 1 AM to 6 PM EST Friday for ANZ151-
153.
Small Craft Advisory until 6 PM EST Friday for ANZ150-152-154.
&&
NEAR TERM...Cannon/Schroeter
SHORT TERM...Cannon
LONG TERM...LulofsHazardous weather outlook, Feb 3, 3:34 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
334 PM EST Thu Feb 3 2022
MEZ007>009-012>014-033-NHZ001>006-042045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-
334 PM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018>028-NHZ007>013-015-042045-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
334 PM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NHZ014-042045-
Coastal Rockingham-
334 PM EST Thu Feb 3 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...
This Hazardous Weather Outlook is for southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-042045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
334 PM EST Thu Feb 3 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few low end gale force gusts are possible Friday outside of the
bays.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Northern Oxford
- When
- February 3, 4:00 PM EST to February 4, 5:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Rain changed to snow around 4:00 pm on the 3rd. During the late evening the snow intensity increased and remained moderate at times through daybreak on the 4th. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 12 to 16 inches.
Winter Storm, Northern Franklin
- When
- February 3, 4:00 PM EST to February 4, 5:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Rain changed to snow around 4:00 pm on the 3rd. During the late evening the snow intensity increased and remained moderate at times through daybreak on the 4th. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 12 to 16 inches.
Winter Storm, Central Somerset
- When
- February 3, 4:00 PM EST to February 4, 5:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Rain changed to snow around 4:00 pm on the 3rd. During the late evening the snow intensity increased and remained moderate at times through daybreak on the 4th. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 10 to 14 inches.
Winter Storm, Southern Oxford
- When
- February 3, 8:00 PM EST to February 4, 7:00 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Rain changed to snow around 8:00 pm on the 3rd. During the early morning on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 7 to 12 inches.
Winter Storm, Southern Franklin
- When
- February 3, 8:00 PM EST to February 4, 7:00 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Rain changed to snow around 8:00 pm on the 3rd. During the early morning on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 10 to 13 inches.
Winter Storm, Southern Somerset
- When
- February 3, 8:00 PM EST to February 4, 7:00 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Rain changed to snow around 8:00 pm on the 3rd. During the early morning on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 9 to 13 inches.
Winter Storm, Kennebec
- When
- February 3, 8:00 PM EST to February 4, 7:00 PM EST
- Where
- Kennebec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Rain changed to snow around 8:00 pm on the 3rd. Around daybreak on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 10 to 14 inches.
Winter Storm, Interior Waldo
- When
- February 3, 8:00 PM EST to February 4, 7:00 PM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Rain changed to snow around 8:00 pm on the 3rd. Around daybreak on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 7 to 10 inches.
Winter Storm, Interior Cumberland Highlands
- When
- February 3, 10:00 PM EST to February 4, 7:00 PM EST
- Where
- Interior Cumberland Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Rain changed to snow around 10:00 pm on the 3rd. During the early morning on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 10 to 13 inches.
Winter Storm, Androscoggin
- When
- February 3, 10:00 PM EST to February 4, 7:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Rain changed to snow around 10:00 pm on the 3rd. By mid morning on the 4th the snow intensity increased and became moderate at times farther away from the coast through mid morning. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 4 inches near Durham to 11 inches near Livermore.
Winter Storm, Coastal Waldo
- When
- February 3, 10:00 PM EST to February 4, 7:00 PM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Rain changed to snow around 10:00 pm on the 3rd. Around daybreak on the 4th the snow intensity increased and became moderate to heavy at times through mid morning. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 6 to 10 inches.
Winter Storm, Lincoln
- When
- February 3, 10:00 PM EST to February 4, 7:00 PM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Rain changed to snow around 10:00 pm on the 3rd. Around daybreak on the 4th the snow intensity increased and became moderate at times farther away from the coast through mid morning. Closer to the coast remained a mix of rain and snow or very light snow. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 3 inches near Boothbay to 8 inches near Whitefield.
Winter Storm, Central Interior Cumberland
- When
- February 4, 12:00 AM EST to 6:00 PM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Rain changed to snow around 12:00 am on the 4th. Around daybreak on the 4th the snow intensity increased and became moderate at times farther away from the coast through mid morning. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 3 inches near Pownal to 8 inches near Sebago Lake.
Winter Storm, Interior York
- When
- February 4, 3:00 AM EST to 6:00 PM EST
- Where
- Interior York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Rain changed to snow around 3:00 am on the 4th. Around daybreak on the 4th the snow intensity increased and became moderate at times farther away from the coast through mid-morning. Closer to the immediate coast remained mostly a mix before ending as light snowfall limiting accumulations. Steady light snow continued through the day and tapered off in the evening. Snowfall amounts ranged from 2 inches near Route 202 to 7 inches near Cornish.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004682, 1004684, 1004685, 1004688, 1004689, 1004690, 1004708, 1004709, 1004692, 1004705, 1004710, 1004711, 1004701, 1004698.